Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 33, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 16, 1999, 4:22 PM CDT for Harrison County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 4:22 PM CDT (21:22 UTC)
- Expired
- May 16, 1999, 5:10 PM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
County Harrison County, IA
The radar
The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:28 PM CDT | Hail 1 | Logan, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KOMA 162122 RRA TOROMA IAC085-162210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 422 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... HARRISON COUNTY IN SOUTHWESTERN IOWA * UNTIL 510 PM CDT * AT 422 PM CDT... DOPPLER RADAR AND SPOTTERS INDICATED A TORNADO 21 MILES NORTH OF DOWNTOWN OMAHA OR 6 MILES SOUTHWEST OF LOGAN... MOVING NORTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LOGAN AROUND 445 PM CDT PERSONS IN THE WARNED AREA SHOULD TAKE SHELTER IN A BASEMENT IF AVAILABLE. OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. DAS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 3:00 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 16, 3:00 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT SUN MAY 16 1999 DISCUSSION WILL BE CUT SHORT BECAUSE OF SVR WX. CDFNT CONTS TO PUSH E INTO VERY UNSTABLE ATMOSPHERE. CAPES IN EXCESS OF 4000 J/KG WITH SFC DEWPTS IN THE LOWER 70S. WET BULB ZERO HEIGHTS LOW ENOUGH FOR SOME SGFNT SIZE HAIL. EXPECT PCPN TO CONT ON MON...ENDING FROM W TO E. PCPN ACROSS NERN NE MAINLY OF SHOWER TYPE...WITH ISOLD TSTMS. STILL SOME TSTMS MON IN SERN NE AND SWRN IA...SPCLY BEFORE EARLY AFTN. TEMPS COOLER BEHIND THE FNT MON...GENLY 60S. SKIES SHOULD CLEAR OUT MON NGT AFTER SOME LINGER SHOWERS SWRN IA. THEN MOSTLY SUNNY FOR TUE. FIRST DRAFT OF WORK ZONES COMING OUT SHORTLY. TEMP FCSTS GENLY WITHIN 5 DEGREES OF NGM MOS. .OMA...NONE MILLER
In the hours before
Local storm report, May 16, 10:35 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 AM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM 8 S PILGER NE .75 INCH HAIL
05/16/99 STANTONSpecial weather statement, May 16, 11:35 AM CDT, 4 hours 47 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT SUN MAY 16 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... SPOTTER ACTION... STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND EVENING. THE RISK IS HIGHEST SOUTHEAST OF A LINE FROM AROUND DAVID CITY TO WEST POINT AND ONAWA IOWA...MAINLY BETWEEN 4 PM AND 10 PM. HEAVY RAIN SHOULD BE THE PRIMARY THREAT AFTER 11 PM. DISCUSSION... A COLD FRONT EXTENDS FROM SOUTHWEST MINNESOTA INTO EASTERN NEBRASKA THEN INTO CENTRAL KANSAS. THE ATMOSPHERE IS MOIST AND VERY UNSTABLE AHEAD OF THE FRONT. THUNDERSTORMS MAY DEVELOP NEAR OR AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL IS THE PRIMARY THREAT...BUT SOME SUPERCELL STORMS AND AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT. DAMAGING WINDS ARE ALSO POSSIBLE. MILLER
Local storm report, May 16, 1:21 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
121 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 3 NW PRIMROSE NE 1.75 INCH HAIL
05/16/99 BOONE
0715 AM 8 S PILGER NE .75 INCH HAIL
05/16/99 STANTON
0715 AM 6 W BANCROFT NE .75 INCH HAIL
05/16/99 CUMING
MILLERLocal storm report, May 16, 1:21 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
121 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 3 NW PRIMROSE NE 1.75 INCH HAIL
05/16/99 BOONE
0715 AM 8 S PILGER NE .75 INCH HAIL
05/16/99 STANTON
0715 AM 6 W BANCROFT NE .75 INCH HAIL
05/16/99 CUMING
MILLERSpecial weather statement, May 16, 2:55 PM CDT, 1 hour 27 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SUN MAY 16 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO THE DEGREE OF INSTABILITY AND AMOUNT OF LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED CLOSELY. LARGE HAIL IS LIKELY IN SOME OF THE STORMS...AND A FEW TORNADOES ARE POSSIBLE. THE RISK OF SEVERE WEATHER IS HIGHEST TO THE SOUTHEAST OF A LINE FROM DAVID CITY TO FREMONT AND ONAWA IOWA. MILLER
Special weather statement, May 16, 2:55 PM CDT, 1 hour 27 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SUN MAY 16 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO THE DEGREE OF INSTABILITY AND AMOUNT OF LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED CLOSELY. LARGE HAIL IS LIKELY IN SOME OF THE STORMS...AND A FEW TORNADOES ARE POSSIBLE. THE RISK OF SEVERE WEATHER IS HIGHEST TO THE SOUTHEAST OF A LINE FROM DAVID CITY TO FREMONT AND ONAWA IOWA. MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:05 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 30 min |
| May 16, 7:33 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 32 min |
| May 16, 2:42 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 33 min |
| May 16, 2:52 PM CDT | Tornado Warning | OAX | Mills | 33 min |
| May 16, 2:57 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 48 min |
| May 16, 3:07 PM CDT | Tornado Warning | OAX | Harrison | 33 min |
| May 16, 3:19 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 36 min |
| May 16, 3:23 PM CDT | Tornado Warning | OAX | Mills | 37 min |
| May 16, 3:32 PM CDT | Tornado Warning | OAX | Monona | 33 min |
| May 16, 3:37 PM CDT | Tornado Warning | OAX | Harrison | 48 min |
| May 16, 3:47 PM CDT | Tornado Warning | OAX | Pottawattamie | 48 min |
| May 16, 3:56 PM CDT | Tornado Warning | OAX | Mills | 34 min |
| May 16, 4:24 PM CDT | Tornado Warning | OAX | Pottawattamie | 51 min |
| May 16, 4:27 PM CDT | Tornado Warning | OAX | Mills | 33 min |
| May 16, 5:01 PM CDT | Tornado Warning | OAX | Shelby | 44 min |
| May 16, 5:11 PM CDT | Tornado Warning | OAX | Harrison | 34 min |
| May 16, 5:14 PM CDT | Tornado Warning | OAX | Pottawattamie | 46 min |
| May 16, 5:33 PM CDT | Tornado Warning | OAX | Mills | 37 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 35 min |
| May 16, 6:00 PM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 49 min |
| May 16, 6:33 PM CDT | Tornado Warning | OAX | Pottawattamie | 32 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 48 min |
| May 16, 6:43 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 6 hr |
| May 16, 6:55 PM CDT | Tornado Warning | OAX | Mills, Montgomery | 35 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.